North Carolina, 2021

Hail and Damaging Winds in North Carolina, July 27, 2021

July 27, 2021 · NWS RNK · 6 events in 3 counties and zones

A cold front stalled along the Virginia and North Carolina border combined with heat and moisture triggered another round of showers and storms. This is especially true along the North Carolina foothills where CAPE values surged between 2,000-3,000 j/kg late afternoon into early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front stalled along the Virginia and North Carolina border combined with heat and moisture triggered another round of showers and storms. This is especially true along the North Carolina foothills where CAPE values surged between 2,000-3,000 j/kg late afternoon into early evening. This unstable airmass helped produce storms that brought localized damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 27, 12:57 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 27, 12:57 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
157 PM EDT Tue Jul 27 2021

.SYNOPSIS...
A stalled frontal boundary over North Carolina may produce more
showers and thunderstorms this afternoon. Afterward, high
pressure will bring drier and hotter conditions for Wednesday
and early Thursday. Another cold front should approach from the
northwest by Thursday night into Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1215 PM EDT Tuesday...

Confidence is high for hot and dry weather on Wednesday.

The earlier fog from this morning has dissipated, and
temperatures for this afternoon have been nudged upward. While
drier air enters from the northwest, a cold front will stall
over North Carolina. The proximity of this boundary combined
with heat and moisture will yield another round of showers and
thunderstorms along the Virginia and North Carolina border.
Heavy downpours will be possible in the stronger storms.
Convection should wane after sunset.

High pressure will move over the Mid Atlantic tonight, but
lingering surface moisture could trigger more patchy fog in
parts of the Piedmont and along the New River. With a northwest
flow at the surface and aloft, the resultant downsloping
combined with plentiful sunshine should give hotter conditions
on Wednesday with mid 90s expected east of the Blue Ridge and
most of the mountains getting well into the 80s. Heat indices
could approach 100 degrees east of a line from Lynchburg to
Reidsville.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 200 PM EDT Tuesday...

...Hot And Drier For Thursday With Front Still Expected Late
Thursday Into Friday...

The highlight of the short term forecast will be the front that is
expected to arrive very late Thursday, and traverse across the
region Friday. The overall impact for this front continues to look
less prominent for our area as arrival time looks to be after sunset
Thursday when diurnal heating will be gone. Guidance points to a
decent QLCS system forming along the frontal boundary for the Ohio
Valley that will move eastward, but the loss of heating should
happen before it can finish its trip across WV to really impact us.

As the front moves across the area Thursday night into Friday,
expect some lose coverage in showers and eventually thunderstorm
for the afternoon. The likeliest place for more organized convection
will be near and south of the VA state line with the front pressing
southward, serving as a focal point for lift. Obviously alterations
in timing could happen depending on how fast the front can get
through.

Temperatures remain above normal for this part of the forecast
period.

Forecast confidence is moderate.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 200 PM EDT Tuesday...

...Monitoring multiple features for enhanced precipitation chances...

The long term period should generally be characterized by somewhat
cooler temperatures than those that will be experienced this week.
Most of this is owed to the persistence presence of troughing from
Saturday onward. Consistent northwest flow aloft will only back to
westerly by Tuesday as the base of the trough approaches. Needless
to say, a consistent pattern of northwest flow is favorable for one
or more cold frontal passages, and the long term pattern does not
look to disappoint.

On Saturday, the cold front that will have led to precipitation
chances in the previous day is expected to be near the southern
portion of our forecast area. It is plausible that with convective
enhancement, the front will have cleared the CWA entirely by
Saturday, but deterministic guidance currently supports a scenario
where at least scattered convection will be plausible over our North
Carolina counties. The northern end of the forecast area will likely
experience dry and cooler conditions, with highs failing to reach
the 90s.

From Sunday onwards, the next heightened potential for showers and
storms diverges greatly among the main deterministic models. The GFS
begins to sag the next in the parade of fronts toward the area,
which would mean heightened rain chances over the northern half of
the CWA Sunday into Sunday night, with rain chances sagging
southward the next day. As of now, the ECMWF is over 24 hours slower
with this frontal feature, with rain chances approaching the
northern part of the area Monday night and Tuesday looking like the
main event from a precipitation standpoint. We will continue to
monitor model trends and anticipate convergence toward the true
solution as the event draws closer. For now, rain remains plausible
within the CWA anytime between Sunday and Tuesday. Both models do
agree, at least, that the upper-level trough and surface cold fronts
should keep temperatures at or below normal throughout the long term
period.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 1215 PM EDT Tuesday...

VFR conditions are anticipated for all aviation sites through
most of the afternoon, but there may be scattered showers and
thunderstorms along the Virginia and North Carolina border as a
cold front drifts further southward. VCTS has been added for
DAN, but confidence is too low to mention anything elsewhere.

Drier air will arrive from the northwest overnight as high
pressure builds overhead. Patchy fog could develop near LYH,
DAN, and BCB by Wednesday morning. Confidence is too low to
include fog at LWB due to the aforementioned drier air. Good
flying weather is expected on Wednesday with a light northwest
breeze.

Extended Aviation Discussion...

High pressure will remain in control through Wednesday night,
but it will head offshore on Thursday morning. By Thursday
afternoon, a cold front will bring scattered showers and
thunderstorms toward LWB first before spreading toward the other
aviation sites during Thursday night into Friday. Weak high
pressure will briefly pass to the north on Saturday, but another
cold front could arrive by Sunday afternoon.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...DS/RR
LONG TERM...DS/NM
AVIATION...PW
Hazardous weather outlook, Jul 27, 8:08 AM EST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
908 AM EDT Tue Jul 27 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-281315-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
908 AM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PW

In the hours before

Local storm report, Jul 27, 10:40 AM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 AM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     TSTM WND DMG     5 E SONTAG              36.94N 79.72W
07/26/2021                   FRANKLIN           VA   PUBLIC

            LARGE TREE DOWN. REPORT VIA SOCIAL MEDIA.

&&

WHP
Special weather statement, Jul 27, 3:02 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
402 PM EDT Tue Jul 27 2021

NCZ001-002-019-272030-
Ashe-Wilkes-Alleghany-
402 PM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEGHANY...NORTH
CENTRAL WILKES AND EAST CENTRAL ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA...

At 402 PM EDT, a strong thunderstorm was located over Doughton Park,
or over Laurel Springs, moving southeast at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Sparta...
Laurel Springs...
Traphill...
Mc Grady...
Roaring Gap...
Stone Mountain State Park...
and Abshers.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3645 8139 3653 8119 3640 8097 3640 8096
      3621 8120
TIME...MOT...LOC 2002Z 316DEG 6KT 3642 8122

BMG
Special weather statement, Jul 27, 3:53 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
453 PM EDT Tue Jul 27 2021

NCZ019-272130-
Wilkes-
453 PM EDT Tue Jul 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WILKES
COUNTY...

At 453 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Traphill to Mulberry. Movement was
southeast at 10 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Traphill...
Mulberry...
Buck...
and Millers Creek.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3604 8111 3604 8113 3618 8131 3640 8106
      3640 8104 3638 8103 3637 8102 3637 8098
      3638 8098 3637 8092 3634 8090 3633 8087
      3630 8087 3603 8108
TIME...MOT...LOC 2053Z 314DEG 7KT 3634 8104 3621 8118

BMG

The radar

The Roanoke radar (KFCX), 125 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Wilkes

When
July 27, 4:10 PM EST to 4:20 PM EST
Where
Wilkes County, 1.78 mi ESE of Wilkesboro
Measured
1.25 in hail
Reported by
Public
Coordinates
36.139, -81.141

Thunderstorm Wind, Wilkes

When
July 27, 4:16 PM EST
Where
Wilkes County, 1.84 mi ESE of Wilkesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.144, -81.138

One tree was blown down by thunderstorm winds along the 550 block of Shady Lane.

Thunderstorm Wind, Wilkes

When
July 27, 4:20 PM EST
Where
Wilkes County, 1.17 mi NNE of Hunting Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.135, -81.070

One tree was blown down by thunderstorm winds along Love Road due.

Thunderstorm Wind, Wilkes

When
July 27, 4:20 PM EST
Where
Wilkes County, 1.67 mi NW of Hunting Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.138, -81.101

One tree blown down due thunderstorm winds on U.S Highway 421 at Exit 282 near Wilkesboro.

Thunderstorm Wind, Yadkin

When
July 27, 8:10 PM EST to 8:45 PM EST
Where
Yadkin County, 1.11 mi N of Jonesville to 6.46 mi N of Jonesville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.246, -80.851

Numerous trees blown down due to thunderstorm between Elkin and State Road in the west central section of Surry County.

Lightning, Surry

When
July 27, 8:17 PM EST
Where
Surry County, 1.84 mi SW of Elkin Muni Arpt
Property damage
$50,000
Reported by
911 Call Center
Coordinates
36.259, -80.800

A home caught fire from a lightning strike during a thunderstorm in the Timberlake section of Surry County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972811, 972815, 972829, 972830, 972832, 972807.